Quick Answer: Why Is Metoprolol A High Alert Medication?

What are the top five high alert medications?

The five high-alert medications are insulin, opiates and narcotics, injectable potassium chloride (or phosphate) concentrate, intravenous anticoagulants (heparin), and sodium chloride solutions above 0.9%..

Is digoxin a high alert medication?

Digoxin is a high-alert medication because of the narrow therapeutic serum range; the therapeutic endpoint is difficult to quantify and digoxin toxicity may be life-threatening. Appropriate monitoring is required.

Is insulin a high alert drug?

Insulin is consistently recognized as a high-alert medication, meaning that it has the potential to cause detrimental patient harm when used in error.

Why is oxytocin a high alert medication?

Some medications that have a heightened risk of causing significant patient harm when they are used in error are called “high-alert medications.”In 2007, the Institute for Safe Medication Practices added intravenous (IV) oxytocin to their list of high-alert medications.

Is dopamine a high alert medication?

Learn techniques critical for safe i.v. infusion and the appropriate steps to take before, during, and after administration of five “high-alert” medications–potassium chloride, heparin, dopamine, theophylline, and insulin.

Is metoprolol a high alert medication?

High Alert Medication: This medication bears a heightened risk of causing significant patient harm when it is used in error.

Why is heparin high alert?

Heparin inhibits or inactivates reactions on the clotting cascade that lead to coagulation and development/stabilization of fibrin clots. These actions can lead to severe bleeding when the heparin dose is too high.

How do you store high alert drugs?

All High Alert Medications should be kept in individual labeled containers. Whenever possible avoid look-alike and sound-alike drugs or different strengths of the same drug from being stored side by side.

What does a black box warning mean?

The FDA issues a black box warning to a drug’s PI when “there is an adverse reaction so serious in proportion to the potential benefit from the drug that it is essential that it (the black box warning) be considered in assessing the risks and benefits of using the drug.” A warning is also issued if “there is a serious …

Is EPINEPHrine a high alert medication?

As noted with all high-alert medications, EPINEPHrine bears a “heightened risk of causing significant patient harm when used in error. Although mistakes may or may not be more common with this drug, the consequences of an error are clearly more devastating to patients.” High alert medications.

What are high alert medications?

High-alert medications are drugs that bear a heightened risk of causing significant patient harm when they are used in error.

What is the difference between high alert and high risk medication?

High-alert medications are those that bear a heightened risk of causing significant harm when they are used in error. Although mistakes may or may not be more common with these drugs, the consequences of an error are clearly more devastating to patients.

Is Potassium a high alert medication?

In an effort to reduce the risks associated with the use of intravenous potassium chloride, the Australian Council for Safety and Quality in Health Care has issued a high-risk medication alert for intravenous potassium chloride.

Is clozapine a high risk medication?

Clozapine is an antipsychotic medicine used to treat schizophrenia. But it can cause serious side effects.

Is Gabapentin a high risk drug?

Even when used for legitimate reasons, gabapentin taken in combination with opioids increases the risk of respiratory depression and death.